Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2009, 6:36 PM CDT for Cheyenne County, Sherman County, Wallace County, Kansas; Kit Carson County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2009, 6:36 PM CDT (23:36 UTC)
- Expired
- Jun 7, 2009, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 22 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 7, 3:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SUN JUN 7 2009 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN JUN 7 2009 FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST. ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS. ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET. ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON. INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND DIMINISH TUESDAY EVENING. MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME. SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS GIVEN THE UNCERTAINTIES. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUN 7 2009 BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD. TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. 024 && 1153 AM MDT SUN JUN 8 2009 IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME. THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 7, 11:35 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN JUN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH EARLY EVENING. FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 7, 4:01 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 301 PM MDT SUN JUN 7 2009 COZ090-091-072300- KIT CARSON COUNTY-YUMA COUNTY- 301 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34 MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO STRONG ROTATION OVER THE PAST HOUR. PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Special weather statement, Jun 7, 5:24 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT SUN JUN 7 2009 COZ090-072330- YUMA COUNTY- 424 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Local storm report, Jun 7, 5:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 SE YUMA 40.09N 102.68W
06/07/2009 E0.75 INCH YUMA CO TRAINED SPOTTER
&&
BLMSpecial weather statement, Jun 7, 6:11 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT SUN JUN 7 2009 KSZ001-NEZ079-080015- CHEYENNE-DUNDY- 611 PM CDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WRAY TO 6 MILES NORTH OF IDALIA TO 10 MILES SOUTHWEST OF IDALIA...AND MOVING EAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN CHEYENNE AND DUNDY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Local storm report, Jun 7, 6:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NNE IDALIA 39.74N 102.28W
06/07/2009 M1.00 INCH YUMA CO PUBLIC
&&
KBURTISSpecial weather statement, Jun 7, 6:28 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT SUN JUN 7 2009 KSZ002-014-080030- RAWLINS-THOMAS- 628 PM CDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING RAPIDLY DEVELOPING THUNDERSTORMS 11 MILES SOUTH OF LEVANT...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jun 7, 5:35 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.